advertisement

Home » Eating Disorders » Psych Central Professional » Psychiatric Patients at Elevated Risk for Heat-Related Illnesses


Psychiatric Patients at Elevated Risk for Heat-Related Illnesses

Depression and Heart DiseaseAs the U.S. contends with soaring temperatures and record-breaking heat in many areas this summer, the risk of heat stroke and hyperthermia is particularly high, for children, for the elderly, as well as for psychiatric populations, especially users of psychotropic medications.

Heat stroke occurs when the body temperature rises to 104°F, and has deleterious effects on the central nervous system (CNS), such as a compromised mental state, dizziness, delirium, confusion, and even seizures and coma. If left untreated, heat stroke can cause potentially fatal damage to several organs such as the brain, kidney, and heart.

Psychotropic medications can elicit an unwanted interference with the body’s natural thermoregulatory pathways, particularly the actions of the hypothalamus, the body’s natural ‘thermostat.’ In excess heat, receptors in the hypothalamus, particularly in the anterior hypothalamic nucleus, normally transmit signals to stimulate vasodilation of superficial blood vessels, sweating, and behavioral responses to increase heat loss and lower body temperature.

However, anticholinergics, antipsychotics, and antidepressants can all stymie these responses to heat, making users of these drugs particularly susceptible to heat-related illnesses.

Anticholinergics such as Benzatropine, used to treat the extrapyramidal side effects of movement triggered by antipsychotics, can inhibit parasympathetic nervous system-mediated sweat secretion (Adams et al., 1977). With sweating inhibited, the individual is deprived of an integral means of lowering body temperature.

Antipsychotics, such as Clozapine and Phenothiazines, can have a complex, detrimental effect on the body’s natural cooling mechanisms. In addition to inducing an anticholinergic-like inhibition of sweating, antipsychotics, through their antidopaminergic effects, can also elevate the hypothalamus’ ‘set point’ temperature required to elicit vasodilation of the skin’s blood vessels.

Therefore, the body would have to face even more marked increases in temperature before any cooling processes such as vasodilation could even take place. Unfortunately, by the time that this elevated ‘set point’ temperature is attained, the body could already be suffering from hyperthermia, or even heat stroke.

Additionally, these drugs can also alter one’s behavioral responses to heat, such as reducing much needed water intake, and reducing behaviors to avoid and escape heat (Kwok & Chan, 2005).

Heat Intolerance

Antidepressants can also increase heat intolerance in a number of ways, particularly because of altering the pathways of neurotransmitters such as norepinephrine and serotonin. Given that serotonin is believed to stimulate the anterior hypothalamic nucleus’ cooling response to heat, widely used atypical antidepressants such as Prozac, which inhibit serotonin reuptake, can inhibit this same cooling response (Epstein et al., 1997). Moreover, SSRIs and SNRIs can also reduce sodium levels and subjective thirst, leading to greater dehydration (Stollberger et al., 2009).

Serotonin metabolism is particularly pertinent as it relates to hyperthermia. Serotonin syndrome (SS) is a serious condition stemming from excessively elevated serotonin levels. It results from use of serotonergic drugs such as SSRIs, SNRIs, tricyclic antidepressants (TCAs), and even stimulants such as amphetamines, cocaine, and ecstasy.

Hyperthermia is a significant symptom of SS, with body temperatures rising to at least 106°F in severe cases. In fact, SS can also result in CNS complications such as seizures, agitation, delirium, and coma, symptomatology very much reminiscent of heat stroke (Volpi-Abadie & Kaye, 2013). Intuitively, the best way to treat SS is through discontinuing the use of serotonergic drugs, and through administering a serotonin antagonist such as cyproheptadine.

As it turns out, analyses from various heat wave periods world-wide corroborate the fact that psychiatric populations are more susceptible to heat-related illnesses.

In France, during the August 2003 heat wave, patients on anticholinergics and antipsychotics were four to six times more likely to be admitted for heat-related pathology than those not on psychotropic drugs (Martin-Latry et al., 2007).

Moreover, in the Summer 2012 heat wave that blighted much of North America, in Wisconsin alone, of the 27 fatalities, over a quarter were found to have been taking psychotropic medications (Christenson et al., 2013).

Warning Patients

It is imperative for physicians and mental health professionals to warn patients taking psychotropic drugs to do their utmost to avoid the searing heat this summer. Four of the last six years have been the hottest years ever recorded in U.S. history, and 2018 is all but certain to see even more temperature records broken nationwide (NOAA, 2017).

However, as the aforementioned reference to stimulant-induced serotonin syndrome shows, it is not only legal drug users who are at risk of heat-related illness. Even users of recreational, illicit drugs such as ecstasy and cocaine can have their biological, thermoregulatory pathways severely compromised.

Hence, the onus is also on health care professionals to take note of the various substances, illicit or otherwise, taken by their patients, and to warn them of their enhanced risk of contracting heat-related illnesses.

These same patients (and those close to them) should also be informed of preventative measures such as staying hydrated, taking additional showers, staying indoors (preferably in air-conditioning), as well as of the various symptoms of heat stroke, so that, in the event that symptoms transpire, both they and those around them can know when to reach out to emergency medical services. This is crucial in allowing for immediate and potentially lifesaving medical interventions to take place.

These seemingly obvious measures can easily be taken for granted. However, the seriousness of heat-related illness, especially during these summer months, cannot be understated, even more so for such a large demographic of psychiatric patients.

As they tackle the pathology and symptomatology impacting their mental health, we need to ensure that their physical health is in good order as well. Taking such measures will go a long way in minimizing the large number of hospital admittances and fatalities that have transpired over the years because of  heat-related illnesses and health complications.

References

Adams, B. E., Manoguerra, A. S., Lilja, G. P., Long, R. S., & Ruiz, E. (1977). Heat stroke associated with medications having anticholinergic effects. Minn Med., 60(2), 103-106.

Christenson, M. L., Geiger, S. D., & Anderson, H. A. (2013). Heat-related fatalities in Wisconsin during the summer of 2012. Wisconsin Medical Society Journal, 112(5), 219-223.

Epstein, Y., Albukrek, D., Kalmovitc, B., Moran, D.S., & Shapiro. (1997). Heat intolerance induced by antidepressants. Annals of the New York Academy of Sciences, 813, 553-558. doi:10.1111/j.1749-6632.1997.tb51746.x

Kwok, J. S., & Chan, T. Y. (2005). Recurrent Heat-Related Illnesses During Antipsychotic Treatment. Annals of Pharmacotherapy, 39(11), 1940-1942. doi:10.1345/aph.1g130

Martin-Latry, K., Goumy, M., Latry, P., Gabinski, C., Bégaud, B., Faure, I., & Verdoux, H. (2007). Psychotropic drugs use and risk of heat-related hospitalisation. European Psychiatry, 22(6), 335-338. doi:10.1016/j.eurpsy.2007.03.007

NOAA. (2018). NOAA National Centers for Environmental Information, State of the Climate: Global Climate Report for Annual 2017 (Rep.)

Stollberger, C., Lutz, W., & Finsterer, J. (2009). Heat-related side-effects of neurological and non-neurological medication may increase heatwave fatalities. European Journal of Neurology, 16, 879-882. doi:10.1111/j.1468-1331.2009.02581.x

Volpi-Abadie, J., Kaye, A. M., & Kaye, A. D. (2013). Serotonin Syndrome. The Ochsner Journal13(4), 533–540.

 

 

 

 

 

 

Racheed Mani, B.A. is now pursuing a medical degree at the Stony Brook University School of Medicine. He previously received his Bachelor’s degree in Biochemistry and Psychology at New York University, while also serving as a psychiatric clinical research assistant.

 

Psychiatric Patients at Elevated Risk for Heat-Related Illnesses

Racheed Mani, B.A.

Racheed Mani, B.A. is now pursuing a medical degree at the Stony Brook University School of Medicine. He previously received his bachelor’s degree in biochemistry and psychology at New York University, while also serving as a psychiatric clinical research assistant.

 

APA Reference
Mani, R. (2018). Psychiatric Patients at Elevated Risk for Heat-Related Illnesses. Psych Central. Retrieved on August 19, 2018, from https://pro.psychcentral.com/psychiatric-patients-at-elevated-risk-for-heat-related-illnesses/

 

Scientifically Reviewed
Last updated: 23 Jul 2018
Last reviewed: By John M. Grohol, Psy.D. on 23 Jul 2018
Published on PsychCentral.com. All rights reserved.